crestor, beware…

For some time now, statins have been touted as an “elixir” for lowering cholesterol. Since February the FDA has also approved their use in helping to “prevent heart disease and stroke in people with normal cholesterol levels.” In a recent AARP article, Dr. Mehmet Oz explains that the decision was a result of a 5-year study of men 50 years and older, and women 60 and older, whose cholesterol was normal but who suffered high levels of C-reactive protein (CRP). “People with high levels of CRP have a greater risk of heart attacks, strokes, autoimmune disorders, and other maladies.” In the study, those taking the statin Crestor for approximately 2 years were 44% less likely to have heart attacks or strokes, than those who didn’t. Based on this finding, the research ended, and the statin was offered to the remainder of eligible adults.

The FDA’s decision isn’t without controversy. While statins can lower the level of LDL, bad cholesterol, they do little to raise the level of HDL, good cholesterol. Meanwhile they could cause “severe muscle pain and a 9 percent increase in the risk of type 2 diabetes.”

About 10 years ago I was put on the statin Lipitor to lower my cholesterol which stood at 195. Moving to another state 4 years later, I saw another doctor who took me off that statin because my liver enzyme count was slightly elevated. He put me on Crestor instead. Subsequently, I began experiencing an increase in muscle pain. I’m unsure when, but after that I heard on the local news that Asian women were at increased risk of severe muscle inflammation when using Crestor. I mentioned this to my doctor who had no measurable reaction, so I didn’t pursue the matter. As the pain became chronic, my doctor prescribed muscle relaxants which I took periodically. Their only benefit for me was that I got a good night’s sleep, but  awoke in the morning to the same pain.

When I moved back to my permanent home state, I started seeing a female, Asian internist. She too kept me on Crestor, despite my information of its debilitating effects on women of our ethnicity. After a couple of years, I switched to a doctor with whom I could communicate more effectively. 

I found such a physician in General Practitioner Dr. Kinnish, and I’m very fortunate to be under his current care. When I expressed concern that Crestor might be to blame for my ongoing muscle pain, he immediately ordered blood work and insisted I stop taking the statin. Surprised, I didn’t realize muscle pain could be analyzed by drawing a blood sample. When the results came back, Dr. Kinnish was astounded. The normal range for the CK, Serum test is 24-173, mine measured 1228!!! Needless to say, he kept me off Crestor and began re-checking my numbers regularly thereafter. In the ensuing months my levels dropped to 497, rose to 738, dropped to 419 then to 330 and finally to 223. I was headed in the right direction, so the doctor recommended I continue my regimen of healthy eating, exercising, and visiting the chiropractor and massage therapist as needed. I’m due for a follow-up next week, and am keeping my fingers crossed for a good report. (xxxxxxxxxxxxx)

Without the help of drugs, I’m working at reducing my cholesterol the old-fashioned way. Like Kinnish, “my other” doctor, Oz, recommends going back to basics. “Many of my patients have reduced their cholesterol levels (and blood-sugar levels) without the use of drugs by adhering to a diet low in saturated fat and by exercising regularly. …Statins remain a good option for people who, despite a sensible diet and ample exercise, can’t lower their LDL. But statins or no, a healthy lifestyle is the best way to fortify your heart.”

can’t go wrong with 2 great doctors…hugmamma.

hugmamma,m.d.

Here’s a bit of medical trivia. Just to set the record straight, I’ve returned to self-diagnosing my condition of a few days ago. Given my very close proximity to the patient, whose symptoms I’ve watched with extreme interest, it seems, in my “expert” opinion that I’ve been suffering from symptoms of “dry mouth.” Referring to my copy of  “The Merck Manual of Patient Symptoms”, it seems likely that my dry eyes, dry skin, rash on my eyelid and neck, and decrease in saliva may be owing to “dry mouth.” In my case it is probably due in large part to Claritin, an antihistamine I’ve been taking for a couple of months to combat allergies. Under GERIATRIC ESSENTIALS, the book claims that “…dry mouth becomes more common among the elderly,…probably due to the…many drugs typically used by the elderly rather than aging itself.” And I am getting elderly.

A walk-in-clinic physician at Philadelphia’s airport had prescribed Claritin. I’d been suffering allergy symptoms for some time, without realizing it. I know I’m affected by seasonal changes, but they seem to occur without my taking notice. Only after I’m forced to see a doctor for relief, am I aware that allergy season is in “full swing.” Not wanting to ruin my trip to Venice, I did as the doctor prescribed. Claritin was added to my daily intake of vitamin supplements. Who could know that it would cause an altogether different ailment, like “dry mouth.”

In the recent visit to my own GP, the symptoms hadn’t yet fully developed. So my doctor felt I was still suffering allergy symptoms and prescribed Benadryl when needed, in addition to continuing the Claritin. So after doing what I was told by 2 physicians, and still not  finding relief from the problem, I’ve decided to follow my own advice for now. I discontinued taking both antihistamines. We’ll see. As of now, my diagnosis and prescription seem to be working. Oh, and I should probably be getting more sleep, according to Merck. Well, that may be a difficult pill to swallow with my recent appetite for blogging. It’s now 2 a.m. 

I don’t take medical conditions lightly, although I address them with “tongue-in-cheek” humor. But I am a proponent of being an active participant in my own well-being. I heed expert advice, but I question it and continually assess my symptoms to make certain that my health is improving. Doctors offer their best-educated opinions in the moment, but they are not experiencing it first-hand. I know what I’m feeling all the time. I wish my medical team lived with me 24/7, but they don’t, so I’m the next best thing.

I can see the next patient now…hugmamma